Alert archive / California / Wind Advisories in 2008

Wind Advisory 50, NWS Las Vegas, NV

December 18, 2008Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Dec 18, 2008, 9:17 PM PST for Inyo County, California. It took effect at Dec 19, 2008, 2:00 AM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2008, 9:17 PM PST (05:17 UTC)
In effect from
Dec 19, 2008, 2:00 AM PST
Expired
Dec 19, 2008, 2:47 PM PST
In force
13 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 5.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 190517
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
917 PM PST THU DEC 18 2008

CAZ519-191500-
/O.UPG.KVEF.HW.A.0021.081219T1000Z-081220T0000Z/
/O.NEW.KVEF.WI.Y.0050.081219T1000Z-081220T0000Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
917 PM PST THU DEC 18 2008

...WIND ADVISORY IN EFFECT FROM 2 AM TO 4 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE EAST SLOPES OF THE SIERRA ABOVE 5000 FEET...WHICH
IS IN EFFECT FROM 2 AM TO 4 PM PST FRIDAY. THE HIGH WIND WATCH
IS NO LONGER IN EFFECT.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE NORTHERN GREAT
BASIN TONIGHT AND FRIDAY. A JET STREAM MOVING ACROSS THE SIERRA
WILL LEAD TO VERY STRONG RIDGETOP WINDS AND THESE STRONG WINDS
WILL DESCEND DOWN THE UPPER EAST SLOPES OF THE SIERRA AT TIMES
LATE TONIGHT THROUGH FRIDAY. SUSTAINED WINDS WILL GENERALLY RANGE
FROM 35 TO 45 MPH WITHE GUSTS AROUND 65 MPH.

A WIND ADVISORY MEANS THAT WIND ADVISORY MEANS THAT WINDS OF 40 TO 
49 MPH AND...OR WIND GUSTS OF 58 TO 69 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS75 KVEF 191126
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 AM PST FRI DEC 19 2008

CAZ519-191800-
/O.CON.KVEF.WI.Y.0050.000000T0000Z-081220T0000Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
326 AM PST FRI DEC 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT FOR THE EASTERN SIERRA SLOPES
UNTIL 4 PM PST THIS AFTERNOON.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT BASIN
TODAY. A JET STREAM MOVING ACROSS THE SIERRA WILL LEAD TO VERY
STRONG RIDGE TOP WINDS...AND THESE STRONG WINDS WILL DESCEND DOWN
THE UPPER EAST SLOPES OF THE SIERRA AT TIMES TODAY. SUSTAINED
WINDS WILL GENERALLY RANGE FROM 35 TO 45 MPH WITH GUSTS AROUND 65
MPH.

A WIND ADVISORY MEANS THAT WINDS OF 40 TO 49 MPH AND...OR WIND
GUSTS OF 58 TO 69 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

MORGAN
000 
WWUS75 KVEF 191814
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1014 AM PST FRI DEC 19 2008

CAZ519-200000-
/O.CON.KVEF.WI.Y.0050.000000T0000Z-081220T0000Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
1014 AM PST FRI DEC 19 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON
FOR ELEVATIONS ABOVE 8000 FEET.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT BASIN
TODAY. A JET STREAM MOVING ACROSS THE SIERRA WILL LEAD TO VERY
STRONG WINDS...MAINLY ABOVE 8000 FEET. SUSTAINED WINDS WILL
GENERALLY RANGE FROM 35 TO 45 MPH WITH GUSTS TO AROUND 65 MPH.

A WIND ADVISORY MEANS THAT WINDS OF 40 TO 49 MPH AND...OR WIND
GUSTS OF 58 TO 69 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS75 KVEF 192247
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
247 PM PST FRI DEC 19 2008

CAZ519-200000-
/O.CAN.KVEF.WI.Y.0050.000000T0000Z-081220T0000Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
247 PM PST FRI DEC 19 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE WIND
ADVISORY FOR THE EASTERN SIERRA SLOPES.

THE STORM THAT BROUGHT STRONG WINDS TO THE SOUTHERN SIERRA CREST
AND THE UPPER EAST SLOPES IS SLOWLY MOVING AWAY FROM THE AREA AND
WINDS ARE DIMINISHING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 18, 9:08 PM PST, 9 minutes earlier.

Area forecast discussion, Dec 18, 9:08 PM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
908 PM PST THU DEC 18 2008

.SYNOPSIS...A STORM OVER THE PACIFIC NORTHWEST IS FORECAST TO MOVE
ACROSS THE GREAT BASIN TONIGHT AND FRIDAY BRINGING STRONG WINDS TO
THE SIERRA AND LOCALLY BREEZY CONDITIONS TO THE SOUTHERN GREAT
BASIN. A FEW LIGHT SNOW SHOWERS ARE POSSIBLE IN THESE AREAS. DRY
NORTHWEST FLOW WILL BE OVER THE AREA THIS WEEKEND WITH TEMPERATURES
REMAINING BELOW NORMAL.
&&

.SHORT TERM...AFTER LOOKING AT 00Z MODEL GUIDANCE...BELIEVE THE BEST
COURSE OF ACTION WITH THE HIGH WIND WATCH FOR THE EAST SLOPES OF THE
SIERRA OVERNIGHT AND FRIDAY IS TO GO WITH A WIND ADVISORY.
CONDITIONS JUST DO NOT LOOK FAVORABLE FOR HIGH WINDS AND DO NOT
EXPECT THE STRONG WINDS TO DESCEND DOWN INTO THE OWENS VALLEY EITHER.
SOME MOISTURE ASSOCIATED WITH THE UPPER TROUGH MOVING ACROSS TO THE
NORTH MAY LEAD TO A FEW SNOW SHOWERS OVER THE HIGHER PORTIONS OF THE
SIERRA TONIGHT AND THE FAR NORTHERN PART OF THE FORECAST AREA FRIDAY
BUT NOTHING OF ANY SIGNIFICANCE IS EXPECTED. OTHER THAN THE WIND
ADVISORY...DO NOT PLAN ANY UPDATES THIS EVENING. STILL SOME
POTENTIAL FOR AREAS OF FOG TONIGHT WHERE SNOW COVER STILL EXISTS.
&&

.AVIATION...FOR MCCARRAN...MOST OF THE LOW CLOUDINESS HAS MOVED OUT
OF THE LAS VEGAS VALLEY WITH MAINLY JUST SOME HIGH CLOUDS NOTED ON
SATELLITE LOOPS AS OF 05Z. THE POTENTIAL STILL EXISTS FOR FOG
FORMATION IN PARTS OF THE VALLEY...ESPECIALLY SOUTH OF MCCARRAN. THE
MOST LIKELY TIME FRAME FOR FOG IS BETWEEN 10Z AND 15Z WHEN
VISIBILITY COULD DROP TO 3-5SM. WINDS WILL BE LIGHT THROUGH FRIDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MOSTLY CLEAR SKIES WITH AREAS OF FOG IN THE VICINITY OF
SNOW COVER...ESPECIALLY SAN BERNARDINO...CLARK AND MOHAVE COUNTIES.
CIGS COULD LOWER TO AROUND 1K FEET WITH VSBYS DROPPING TO NEAR
2-3SM. WINDS WILL REMAIN UNDER 10KTS INTO FRIDAY.
&&

.PREV DISCUSSION...343 PM PST THU DEC 18...SHORT TERM...WARMER THAN
EXPECTED TEMPERATURES TODAY HAS LEAD TO FASTER EROSION OF THE
SNOWPACK FROM YESTERDAYS STORM. HOWEVER SUFFICIENT SNOW AND LOW
LEVEL MOISTURE REMAIN TO RAISE THE CONCERN FOR MORNING FOG IN PARTS
OF THE AREA. FOG WAS MENTIONED IN SEVERAL OF THE CENTRAL AND
SOUTHERN ZONES AFTER MIDNIGHT THROUGH FRIDAY MORNING INCLUDING
MAINLY THE SOUTHERN PORTION OF THE LAS VEGAS VALLEY. THE MAJOR
HIGHWAYS THAT COULD BE IMPACTED ARE INTERSTATE 15 SOUTH OF THE
VALLEY TO BAKER AND PORTIONS OF INTERSTATE 40... ESPECIALLY IN
MOHAVE COUNTY. HIGHWAYS 95 AND 93 COULD ALSO SEE AREAS OF FOG AND
REDUCED VISIBILITIES. THE LIMITING FACTOR FOR THE FORMATION OF FOG
INCLUDE THE POTENTIAL FOR WARMER THAN FORECASTED LOWS IF DENSER HIGH
LEVEL CLOUD COVER AHEAD OF THE NEXT SYSTEM REACHES THE AREA QUICKER.
WILL RE-ADJUST AS NECESSARY. THE NEXT STORM IS CURRENTLY LOCATED
OVER THE PACIFIC NORTHWEST AND IS EXPECTED TO BRING STRONG WINDS TO
THE SIERRA OVERNIGHT WITH GUSTY CONDITIONS ALONG MANY AREAS OVER THE
NORTHERN CWA. A HIGH WIND WATCH HAS BEEN ISSUED FOR THE EAST SLOPES
OF THE SIERRA...GENERALLY ABOVE 5000 FEET FOR EARLY FRIDAY MORNING
THROUGH FRIDAY AFTERNOON. SEE RNONPWVEF FOR FURTHER DETAILS. ALSO
CONTINUED A SLIGHT CHANCE OF SNOW SHOWERS OVER THE SIERRA AND THE
NORTHERN ZONES BUT EXPECT THAT MOST OF THE ENERGY WILL REMAIN NORTH
OF THE AREA. THE BEST CHANCE FOR SHOWERS WILL BE ALONG THE TAIL END
OF A COLD FRONT WHICH COULD MAKE IT INTO THE NORTHERN CWA.
DRY..NORTHWEST FLOW FOLLOWS FOR SATURDAY AND SATURDAY NIGHT.

.LONG TERM...NEXT IN A SERIES OF SYSTEMS WILL MOVE INTO THE PACIFIC
NORTHWEST SUNDAY AND MONDAY WITH RAIN/SNOW SPREADING INTO NORTHERN
CA/NV/UT. THE TRAJECTORY OF THIS SHORTWAVE IS TO KEEP MUCH OF THE
ENERGY NORTH OF THE CWA WITH MAINLY A GLANCING BLOW. THINK THAT
THERE WILL BE A FEW SHOWERS OVER THE CWA MONDAY AND TUESDAY...BUT
EXPECT THAT MOST WILL STAY OVER THE NORTHERN AREAS. NOT LOOKING FOR
A LOT OF MOISTURE AS THIS TRAJECTORY IS MORE OVER LAND AND WILL NOT
PICK UP MUCH SUBTROPICAL MOISTURE. SNOW LEVELS COULD BE DOWN TO
AROUND 4000 ACROSS THE NORTH AND AROUND 6000 IN THE SOUTH. ANOTHER
SYSTEM IS FORECAST TO MOVE INTO THE WEST COAST THURSDAY WITH
PRECIPITATION INCREASING ACROSS THE PACIFIC NORTHWEST AND INTO
CENTRAL CALIFORNIA. THIS SYSTEM IS A BIT DEEPER...BUT STILL THINK
THAT THE MAJORITY OF PRECIPITATION WILL OCCUR OVER THE NORTHERN HALF
OF THE CWA. TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE NORMAL
THROUGH THE EXTENDED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY FOR CAZ519 FROM 2 AM PST UNTIL 4 PM FRIDAY
     AFTERNOON.
&&

HARRISON/SALMEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 18, 5:42 AM PST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PST THU DEC 18 2008

AZZ001-003-190800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
642 AM MST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A COLD STORM SYSTEM WILL CONTINUE TO PRODUCE SCATTERED SNOW
SHOWERS THIS MORNING...AND A WINTER STORM WARNING REMAINS IN
EFFECT UNTIL 11 AM MST. THE SNOW WILL END FROM WEST TO EAST AND
CLOUDS WILL DECREASE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL BRING GUSTY WINDS FRIDAY INTO
SATURDAY...BUT WILL PRODUCE MUCH LESS PRECIPITATION THAN THE
CURRENT STORM. YET ANOTHER STORM WILL BRING ANOTHER CHANCE OF
PRECIPITATION AND GUSTY WINDS MONDAY OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED THIS MORNING. SPOTTERS SHOULD
REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.

AZZ002-036-CAZ519>527-NVZ014>022-190800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
542 AM PST THU DEC 18 2008 /642 AM MST THU DEC 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE COLD STORM SYSTEM WHICH BROUGHT SNOW TO MUCH OF THE AREA
WILL MOVE AWAY TO THE EAST TODAY. ANY LINGERING SNOW SHOWERS WILL
END THIS MORNING...AND CLOUDS WILL DECREASE FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL BRING GUSTY WINDS FRIDAY INTO
SATURDAY...BUT WILL PRODUCE MUCH LESS PRECIPITATION THAN THE
CURRENT STORM. YET ANOTHER STORM WILL BRING ANOTHER CHANCE OF
PRECIPITATION AND GUSTY WINDS MONDAY OR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

MORGAN

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.